Virginia, 2004

Tornado and Damaging Winds in Virginia, May 2, 2004

May 2, 2004 · NWS AKQ · 5 events in 5 counties and zones

4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$41,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 2, 1:43 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, May 2, 1:43 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT SUN MAY 2 2004

.SYNOPSIS...
WL NEED TO BE QUIK. CDFNT PASSING THROUGH THE MTNS HEADING E TNGT
THROUGH MON...AND MVS SUFFICIENTLY OFFSHR MON NGT. HI PRES BUILDS
INTO AREA TUE. WK FNTL BNDRY CRSS RGN LT WED...THEN HI PRES RETURNS
FOR THE END OF THE WK (INTO NEXT WKND). CAUTION THOUGH...WL HV TO
WATCH FOR A PSBL BKDR LT IN THE WK/NEXT WKND WHICH COULD HALT ANY
SGFNT WRMUP.

&&

.DISCUSSION...
WATCHING CNVTN DVLPG OVR CNTRL/NE NC...HEADING ENE. AMS OVR RGN HAS
BCM WRM AND RMNS HUMID AS TEMPS IN THE UPR 70S TO LWR 80S...DWPTS
ANRD 70. WL HV LIKELY TO CAT POPS FOR ENTIRE FCST...BEST CHCS FOR
ANY SVR WX THIS EVE...THEN PSBL LCL FLDG CONTS INTO ERY MON AFTN (AS
FNT REACHES THE CST). QUITE A CONTRAST FM ARND HERE TO AREAS W OF
FNT (WHERE TEMPS ONLY IN 40S/50S THIS AFTN). MUCH COOLER FOR FA
MON...AS CLDS/PCPN LINGER (WOULD NOT BE SURPRISED TO HV TEMPS RMN IN
50S ALL AREAS MOST PLCS). DRYING OUT MON NGT...SETTING UP NICE DAY
TUE (THOUGH TEMPS BLO SEASONAL AVGS).

RGN APRS TO BE CLIPPED BY WK SYS PASSING BY THROUGH NRN MDATLC RGN
LT WED...HV ADDED LO CHC POPS NRN 1/3RD. OTRW...WL KP POPS VRY LO
THRU THE XTNDD PDS (NEXT WKND) GIVEN UNCERTAINTY FOR ANY BKDR
SETTLING INTO RGN. WRT BKDR PSBLTY...TIS THE SEASON...AND KEY TO KPG
ANY FNT FM SLIDING INTO AREA FM THE N LT IN THE WK WL BE HOW
PROGRESSIVE RDG FM THE CNTRL CONUS IS.

&&

.AVIATION...
IFR/MVFR IN SHRAS/TSRAS TNGT INTO MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   53  57  40  64 /  90  90  10  10
OXB   54  57  45  61 /  90  90  10  10
WAL   55  58  44  62 /  90  90  10   0
FVX   54  58  40  70 /  90  70  10   0
RIC   53  58  44  69 /  90  90  10   0
PTB   54  60  43  70 /  90  90  10   0
AKQ   56  60  45  69 /  90  90  10   0
PHF   60  60  46  65 /  90  90  10   0
ORF   60  60  50  64 /  90  90  10   0
ECG   63  64  48  66 /  90  90  10   0
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
VA...SCA CHES BAY.
NC...SCA SND.

&&

25/32
Hazardous weather outlook, May 2, 4:30 AM EST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN MAY 02 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-022330-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SUN MAY 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.  SEE SWODY1
(ACUS01) AND SPSAKQ (WWUS81) FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 2, 12:48 PM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
148 PM EDT SUN MAY 2 2004

NCZ013-014-030>032-021846-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-PERQUIMANS NC-
148 PM EDT SUN MAY 2 2004

SEVERAL CLUSTERS OF THUNDERSTORMS WILL BE MOVING INTO INTERIOR
NORTHEAST NORTH CAROLINA BEFORE 300 PM. THE THUNDERSTORMS WILL BE
AFFECTING PORTIONS OF HERTFORD...GATES...BERTIE...CHOWAN AND
PERQUIMANS COUNTIES.

VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 1.5 INCHE PER
HOUR...WIND GUSTS TO 35 MPH... AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

25
Local storm report, May 2, 2:59 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     WINDSOR                 36.00N 76.94W
05/02/2004                   BERTIE             NC   LAW ENFORCEMENT

            TREES DOWN.

&&

25
Special weather statement, May 2, 3:12 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
412 PM EDT SUN MAY 2 2004

NCZ014>017-031-032-102-022115-
CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-PASQUOTANK
NC-PERQUIMANS NC-WESTERN CURRITUCK NC-
412 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SUNBURY TO 14 MILES SOUTH OF
EDENTON...OR FROM SUNBURY TO 11 MILES EAST OF PLYMOUTH...MOVING EAST
AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SOUTH MILLS AROUND
435 PM EDT...WEEKSVILLE AROUND 440 PM EDT...CAMDEN AROUND 445 PM
EDT...CURRITUCK AROUND 500 PM EDT...GRANDY AROUND 510 PM EDT.

OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ELIZABETH
CITY...HERTFORD...RYLAND AND WINFALL.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

REILLY
Special weather statement, May 2, 5:07 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 PM EDT SUN MAY 2 2004

VAZ060-061-066-067-022230-
CUMBERLAND VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
607 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORM MOVING INTO PRINCE EDWARD AND LUNENBURG COUNTIES...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CHARLOTTE COUNTY...OR ABOUT 9 MILES
SOUTH OF CHARLOTTE COURT HOUSE...MOVING NORTHEAST AT 45 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BLEVINS CORNER AT 615 PM EDT...
SIMPLICITY...AND...BRIERY AT 620 PM EDT...VIRSO...AND...MEHERRIN AT
625 PM EDT.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

REILLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lunenburg

When
May 2, 5:22 PM EST
Where
Lunenburg County, Blevins Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -78.433

Trees and power lines down.

Thunderstorm Wind, Nottoway

When
May 2, 5:43 PM EST to 5:45 PM EST
Where
Nottoway County, Burkeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -78.200

Trees down.

Thunderstorm Wind, Brunswick

When
May 2, 8:12 PM EST
Where
Brunswick County, 2 mi E of Lawrenceville
Measured
50 kt (58 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -77.800

Mobile home knocked over. Minor injuries.

Tornado, King and Queen

When
May 2, 9:30 PM EST to 9:32 PM EST
Where
King and Queen County, 2 mi E of King & Queen Church
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
37.670, -76.850

Tornado downed several trees, destroyed a barn and adjacent outbuilding, and damaged a home. Also, a mobile home in the area was moved off its foundation.

Thunderstorm Wind, Lancaster

When
May 2, 10:15 PM EST
Where
Lancaster County, Kilmarnock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.717, -76.383

Two cedar trees down and a sign down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405408, 5405409, 5405410, 5405411, 5405412.